Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 9, NWS Grand Junction, CO

July 22, 2016Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2016, 3:18 PM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 3:18 PM MDT (21:18 UTC)
Expired
Jul 22, 2016, 6:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 76 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WGUS55 KGJT 222118
FFWGJT
COC045-230015-
/O.NEW.KGJT.FF.W.0009.160722T2118Z-160723T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GARFIELD COUNTY IN NORTHWESTERN COLORADO...

* UNTIL 615 PM MDT

* AT 316 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN WITH OVER 1.5 INCHES HAVING ALREADY FALLEN OVER THE
  WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. 

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
  GARFIELD COUNTY.

LAT...LON 3972 10781 3962 10773 3958 10780 3969 10790

$$

TGR
2 follow-up statements
835 
WGUS75 KGJT 222243
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT FRI JUL 22 2016

COC045-230015-
/O.CON.KGJT.FF.W.0009.000000T0000Z-160723T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD CO-
443 PM MDT FRI JUL 22 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHEASTERN GARFIELD COUNTY...

AT 442 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA.  SOME MINOR ROCK AND MUDSLIDES
WILL BE POSSIBLE DUE TO THE HEAVY RAIN THAT HAS FALLEN OVER THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3972 10781 3962 10773 3958 10780 3969 10790

$$

TGR
598 
WGUS75 KGJT 230009
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 PM MDT FRI JUL 22 2016

COC045-230019-
/O.EXP.KGJT.FF.W.0009.000000T0000Z-160723T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD CO-
609 PM MDT FRI JUL 22 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GARFIELD COUNTY WILL
EXPIRE AT 615 PM MDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3972 10781 3962 10773 3958 10780 3969 10790

$$

EH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:45 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
245 PM MDT FRI JUL 22 2016

.SHORT TERM...(Tonight through Saturday night)
Issued at 245 PM MDT Fri Jul 22 2016

This afternoon, moisture remains deep but has eroded somewhat.
There are two disturbances helping to enhance thunderstorms. Weak
sheared energy over the south helped storms fire there first this
early afternoon. Storms across the south and central have a slow
storm motion to the ENE at 5-10mph. These storms are showing a
tendency to hug the higher terrain and thus could produce locally
heavy rain. Some areas have saturated soils, such as along hwy 145
between Placerville and Telluride. Crested Butte area too got
over an inch of rain Thursday afternoon. The second disturbance is
tracking W-E across the north this evening. These storms are in a
drier environment and are moving faster to the east at 10 mph. So
these storms threaten more wind but less threat of heavy rain
accumulations.

The forcing from the two disturbances all seems to end around
midnight tonight with subsidence into Saturday morning. Moisture
erodes further on Saturday with a disturbance timed to pass over
the north late afternoon into the evening. So chances of localized
flooding diminish but do not come to an end.

Afternoon temperatures remain about 8 degrees above normal while
morning lows will be above normal central and south, below normal
north in the drier air.

.LONG TERM...(Sunday through Friday)
Issued at 245 PM MDT Fri Jul 22 2016

The subtropical ridge will be centered over the Four Corners on
Sunday. This further limits available moisture, so late-day
convection will favor the southern and central high country.

Monday a Pacific trough works onshore and into the Great Basin.
The resulting SW flow helps moisture and late-day storm coverage to
increase a bit.

Tuesday the trough moves onto the High Plains and the ridge takes
full control of the region. This brings dry and warm conditions
with only isolated storms expected over the southern mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon)
Issued at 245 PM MDT Fri Jul 22 2016

Scattered thunderstorm activity continues across the forecast area
through 03z threatening all TAF sites with brief MVFR conditions
in showers. Isolated storms could continue until 06z. Otherwise
VFR conditions dominate until 18z. Saturday afternoon
thunderstorms look to favor the north including KVEL.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...Joe
LONG TERM...Joe
AVIATION...Joe
Hazardous weather outlook, Jul 22, 6:25 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 AM MDT FRI JUL 22 2016

COZ001>014-017>023-UTZ022>025-027>029-230030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
625 AM MDT FRI JUL 22 2016

CORRECTED FOR DUPLICATE WORD

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM DEVELOPMENT...MAXIMIZED IN COVERAGE THIS
AFTERNOON AND EARLY EVENING...WILL BE POSSIBLE OVER THE NEXT 24
HOURS. THE SLOW MOVEMENT OF STORMS COMBINED WITH HEAVY RAINFALL
COULD LEAD TO LOCALIZED FLOODING WITH NORMALLY DRY WASHES FILLING
WITH WATER. DRIVING CONDITIONS COULD ALSO BE IMPACTED UNDER AREAS
OF HEAVY RAIN WITH REDUCED VISIBILITY AND HEAVY RUNOFF AND PONDING
OF WATER ON THE ROADWAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SHIFT IN THE PATTERN WILL PUSH THE MAIN PLUME OF MONSOON
MOISTURE EAST ON LATE THIS EVENING. THIS WILL SIGNAL A GRADUAL
DOWNTURN IN THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND WITH MUCH
DRIER CONDITIONS AND WARMING EXPECTED BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR LOCALIZED FLOODING OR
RELAY RAINFALL REPORTS.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:14 PM MDTAreal Flood AdvisoryGJTMontezuma2 hr
Jul 22, 1:58 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 22, 4:38 PM MDTSpecial Weather StatementGJTMoffat52 min
Jul 22, 5:02 PM MDTFlash Flood WarningGJTGarfield3 hr
Jul 22, 5:37 PM MDTSpecial Weather StatementGJTMoffat38 min

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.